Paracetamol Challenge: Police warn 'social media craze' could kill
An apparent "new social media craze" nicknamed the "Paracetamol Challenge" is reportedly encouraging school children to abuse over-the-counter painkillers.
Police and schools have issued warnings to parents about the potentially lethal challenge which is allegedly being spread via Facebook and Instagram.
Taking too much paracetamol can lead to liver damage, hemorrhaging and brain damage.
Coatbridge Police tweeted: "We've heard about the #paracetamolchallenge. DONT get involved in this. It causes liver & kidney failure...and death".
Alan Ward, head of schools at East Ayrshire Council, told ITV News that the challenge involves young people "daring each other" through Instagram and Facebook to take "excessive amounts" of paracetamol.
"We have been communicating with parents, encouraging them to monitor their child’s safety on social media," he said.
"We are urging parents to talk to their children about the potential dangers of taking paracetamol, and to discourage their children from engaging in any online activity in support of this dangerous craze."
The NHS advises people to closely follow the dosage guidelines on packets of the drug and ensure they do not take more than the recommended amount over 24 hours.
Too much paracetamol can result in liver damage causing nausea and vomiting. In extreme cases, it can lead to inhibited brain function, haemorrhaging, fluid on the brain and death.
Anyone who has overdosed on paracetamol should go to A&E immediately and watch for symptoms of poisoning, including yellowing of the skin and eyes, a lack of co-ordination and low blood sugar.
Independent News Service